Alert archive / Virginia / Frost Advisories in 2021

Frost Advisory 1, NWS Baltimore/Washington

April 16, 202112 counties in Virginia

NWS Baltimore/Washington issued this frost advisory at Apr 16, 2021, 11:59 AM EDT for 12 counties in Virginia. It took effect at Apr 17, 2021, 2:00 AM EDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Apr 16, 2021, 11:59 AM EDT (15:59 UTC)
In effect from
Apr 17, 2021, 2:00 AM EDT
Expired
Apr 17, 2021, 9:00 AM EDT
In force
7 hr
Issued by
NWS Baltimore/Washington

Counties City of Harrisonburg, VA, City of Staunton, VA, City of Waynesboro, VA, Culpeper County, VA, Fauquier County, VA, Madison County, VA, Orange County, VA, Page County, VA, Rappahannock County, VA, Rockingham County, VA, Shenandoah County, VA, Warren County, VA

The radar

The Sterling radar (KLWX), 97 km from the middle of the area, began a volume at 16:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 4.0 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2021-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2021-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1228 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

617 
WWUS71 KLWX 161559
NPWLWX

URGENT - WEATHER MESSAGE
National Weather Service Baltimore MD/Washington DC
1159 AM EDT Fri Apr 16 2021

VAZ025>027-029-030-039-040-050-051-502-170000-
/O.NEW.KLWX.FR.Y.0001.210417T0600Z-210417T1300Z/
Augusta-Rockingham-Shenandoah-Page-Warren-Madison-Rappahannock-
Orange-Culpeper-Southern Fauquier-
Including the cities of Staunton, Waynesboro, Stuarts Draft, 
Harrisonburg, Strasburg, Woodstock, Mount Jackson, New Market, 
Luray, Shenandoah, Stanley, Front Royal, Madison, Washington, 
Orange, Gordonsville, Culpeper, and Turnbull
1159 AM EDT Fri Apr 16 2021

...FROST ADVISORY IN EFFECT FROM 2 AM TO 9 AM EDT SATURDAY...

* WHAT...Temperatures in the mid 30s resulting in frost 
  formation.

* WHERE...Augusta, Rockingham, Shenandoah, Page, Warren, 
  Madison, Rappahannock, Orange, Culpeper and Southern Fauquier 
  Counties.

* WHEN...From 2 AM to 9 AM EDT Saturday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left
  uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

DHOF
3 follow-up statements
045 
WWUS71 KLWX 170127
NPWLWX

URGENT - WEATHER MESSAGE
National Weather Service Baltimore MD/Washington DC
927 PM EDT Fri Apr 16 2021

VAZ025>027-029-030-039-040-050-051-502-170930-
/O.CON.KLWX.FR.Y.0001.210417T0600Z-210417T1300Z/
Augusta-Rockingham-Shenandoah-Page-Warren-Madison-Rappahannock-
Orange-Culpeper-Southern Fauquier-
Including the cities of Staunton, Waynesboro, Stuarts Draft, 
Harrisonburg, Strasburg, Woodstock, Mount Jackson, New Market, 
Luray, Shenandoah, Stanley, Front Royal, Madison, Washington, 
Orange, Gordonsville, Culpeper, and Turnbull
927 PM EDT Fri Apr 16 2021

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 9 AM EDT
SATURDAY...

* WHAT...Temperatures as low as 35 will result in frost 
  formation.

* WHERE...Page, Madison, Augusta, Shenandoah, Rockingham, 
  Warren, Southern Fauquier, Rappahannock, Orange and Culpeper 
  Counties.

* WHEN...From 2 AM to 9 AM EDT Saturday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
808 
WWUS71 KLWX 170907
NPWLWX

URGENT - WEATHER MESSAGE
National Weather Service Baltimore MD/Washington DC
507 AM EDT Sat Apr 17 2021

VAZ025>027-029-030-039-040-050-051-502-171300-
/O.CON.KLWX.FR.Y.0001.000000T0000Z-210417T1300Z/
Augusta-Rockingham-Shenandoah-Page-Warren-Madison-Rappahannock-
Orange-Culpeper-Southern Fauquier-
Including the cities of Staunton, Waynesboro, Stuarts Draft, 
Harrisonburg, Strasburg, Woodstock, Mount Jackson, New Market, 
Luray, Shenandoah, Stanley, Front Royal, Madison, Washington, 
Orange, Gordonsville, Culpeper, and Turnbull
507 AM EDT Sat Apr 17 2021

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...

* WHAT...Temperatures around 33 to 36 degrees. 

* WHERE...Page, Madison, Augusta, Shenandoah, Rockingham, 
  Warren, Southern Fauquier, Rappahannock, Orange and Culpeper 
  Counties.

* WHEN...Until 9 AM this morning. 

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
566 
WWUS71 KLWX 171240
NPWLWX

URGENT - WEATHER MESSAGE
National Weather Service Baltimore MD/Washington DC
840 AM EDT Sat Apr 17 2021

VAZ025>027-029-030-039-040-050-051-502-171345-
/O.EXP.KLWX.FR.Y.0001.000000T0000Z-210417T1300Z/
Augusta-Rockingham-Shenandoah-Page-Warren-Madison-Rappahannock-
Orange-Culpeper-Southern Fauquier-
Including the cities of Staunton, Waynesboro, Stuarts Draft, 
Harrisonburg, Strasburg, Woodstock, Mount Jackson, New Market, 
Luray, Shenandoah, Stanley, Front Royal, Madison, Washington, 
Orange, Gordonsville, Culpeper, and Turnbull
840 AM EDT Sat Apr 17 2021

...FROST ADVISORY WILL EXPIRE AT 9 AM EDT THIS MORNING...

Temperatures are rising, so the risk of frost has ended.

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this frost advisory went out at Apr 16, 10:01 AM EDT, 1 hour 58 minutes earlier.

Area forecast discussion, Apr 16, 10:01 AM EDT, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1001 AM EDT Fri Apr 16 2021

.SYNOPSIS...
High pressure will gradually build overhead through Saturday. A
series of upper-level disturbances will pass through Saturday night
through Monday and a stronger cold front will pass through late
Tuesday into Wednesday. High pressure may return for late next
week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Current water vapor satellite depicts an upper low centered near
NYC. This continues to result in a NW flow aloft over the
region. Mid-level stratocumulus (mountain wave) clouds are
present on satellite as well, with some radar returns over SW PA
beneath an approaching vort max at 500 mb. Winds at the surface
are out of the W to WNW, gusting at about 20-30 mph mainly across
the higher terrain, northern MD and near the Chesapeake Bay.
These gusts are expected to become more frequent and widespread
through the day.

Could see some showers make it into northern MD along the
Mason-Dixon line, but chances are rather low. Inserted a slight
chance of showers or sprinkles. Overall, though, should stay
mostly dry across the region today as the strong upper low
pushes off to our northeast. Will see some seasonably cool
weather today with the blustery NW wind continuing into this
evening. Highs are only expected reach the upper 50s to low 60s
outside of the mountains, with readings in the 40s over the
higher elevations. Scattered to broken clouds will linger for
much of the day, but should begin to clear out later this
afternoon/evening.

For tonight, quiet weather expected once again with mostly clear
skies. Winds will diminish a good bit as well, particularly
over the VA Piedmont and southern Shenandoah Valley. Should be
able to radiate very well tonight, taking lows down into the mid
30s in those areas. Think the Shenandoah Valley stands the best
chance at some frost tonight. For now, haven't issued a Frost
Advisory, as there remains uncertainty in the cloud cover
potential. In the NW flow aloft, could see more mountain wave
clouds tonight as well. If we become more confident in the lack
of cloud cover over that region, could need a Frost Advisory in
a future forecast update.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
A couple of weak disturbances embedded within a largely zonal
flow will swing through this weekend. Saturday night and Sunday
afternoon/night appear to be the best chances for rain, albeit
still rather low overall. Neither of these systems look to bring
high rainfall amounts (perhaps a few hundredths to a tenth of an
inch each tops). Temperatures will be gradually warming through
the weekend, but only from the low 60s Saturday to the mid 60s
on Sunday. So overall, a seasonable weekend with some clouds
around and chances for some light rain. Overnight lows Saturday
night and Sunday night will be in the mid 30s to mid 40s. Not
seeing any day that really stands out for frost potential
between the two though, especially with more abundant cloud
cover overall.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
A nearly zonal flow aloft is expected for Monday and an upper-level
disturbance embedded in the flow will likely bring more clouds along
with chance for showers.

This disturbance will likely move offshore and a stronger upper-
level trough along with its associated cold front will build over
Midwest. Upper-level ridging ahead of this system should bring drier
conditions for Monday night and Tuesday. Tuesday will likely turn
out milder due to a southerly flow ahead of the cold front.

The cold front will approach Tuesday night before passing through
Wednesday, and showers are possible during this time. High pressure
will build toward the area behind the front late next week,
likely bringing dry and cool conditions for late next week.

&&

.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
VFR conditions expected overall today through Sunday. Some mid-
level clouds are expected today mainly across our northern
terminals, but those should be more scattered to broken, and
still in the VFR range. For Sat/Sun, some chances for light rain
showers Saturday night and Sunday afternoon/night. This could
lead to brief reductions in VSBY/CIGs, but still think we are
VFR overall.

Showers and subVFR conditions are possible Monday. Patchy fog is
possible Monday night, but a southwest flow ahead of a cold front
will likely develop Tuesday along with likelihood for VFR
conditions.

&&

.MARINE...
Gusty NW flow continues through tonight and into early Saturday
morning. Small Craft Advisory continues for all waters through
that timeframe. A few gusts to near gale force can't be ruled
out this morning and again this evening. SCA gusts could linger
a little later into the morning hours Saturday, mainly over the
middle portion of the Chesapeake Bay.

As the pressure gradient weakens Saturday and Sunday, not
expecting to see much in the way of wind, so no further marine
hazards are expected during that timeframe.

Low pressure will pass by to the south Monday. The gradient should
be weak enough for winds to remain below SCA criteria most of the
time. A southwest flow will develop Tuesday ahead of an approaching
cold front. An SCA may be needed for portions of the waters during
this time.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 7 AM EDT Saturday for ANZ530>543.

&&

SYNOPSIS...BJL
NEAR TERM...DHOF/CJL
SHORT TERM...CJL
LONG TERM...BJL
AVIATION...BJL/DHOF/CJL
MARINE...BJL/DHOF/CJL
Hazardous weather outlook, Apr 16, 9:55 AM EDT, 2 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
955 AM EDT Fri Apr 16 2021

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-171400-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
955 AM EDT Fri Apr 16 2021

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-171400-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
955 AM EDT Fri Apr 16 2021

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Today and Tonight

Areas of frost are possible tonight in the central Shenandoah
Valley.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ001-501-502-VAZ503-504-WVZ501>506-171400-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
955 AM EDT Fri Apr 16 2021

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

DHOF

In the hours before

Local storm report, Apr 16, 9:37 AM EDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
937 AM EDT FRI APR 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             4 SW MC HENRY           39.52N  79.41W
04/16/2021  M0.1 INCH        GARRETT            MD   CO-OP OBSERVER

            24-HOUR SNOWFALL.

&&

EVENT NUMBER LWX2103797

CPB

Nearby

Frost Advisories in Virginia, 2021Every frost advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.